Thunderstorm Wind, Marshall
- When
- August 24, 4:55 PM CST to 5:00 PM CST
- Where
- Marshall County, Vermillion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.720, -96.270
Wind caused damage to outbuildings.
During the evening of the 24th scattered thunderstorms developed along a front that stretched across north central and northeast KS. The air mass ahead of the front was very warm, which was fuel from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the evening of the 24th scattered thunderstorms developed along a front that stretched across north central and northeast KS. The air mass ahead of the front was very warm, which was fuel from the storms. A few storms were able to produce severe downburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:05 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT Sun Aug 24 2014 .SHORT TERM...(This Evening through Monday) Issued at 301 PM CDT SUN AUG 24 2014 On Sunday afternoon, a nearly stationary front extended from just south of Dodge City to just south of Concordia to near Beatrice NE. While winds south of the front were oriented mainly parallel to the front, there was some broad low-level convergence along the boundary, particularly in the zone from near Salina NNE to Beatrice where persistent but shallow convective clouds have been developing since noon. Adjusting model soundings for current conditions suggest around 1000-1500 J/kg of MLCAPE with cloud bases around 10K feet and 40 degree F dewpoint depressions on the hot side of the front. Wind shear is weak, and the main question in forecasting thunderstorms is whether a somewhat dry mid-level airmass will inhibit deep updrafts. A weak short wave, barely evident in 700 hPa wind profiles over SC Kansas may be enough of a forcing mechanism to initiate scattered storms, and the HRRR/RAP guidance has been persistent in doing so. A bit hesitant to put too much faith in this guidance due to the over-mixing of the boundary layer but it does seem to be a reasonable solution. If storms are able to develop, the best coverage would likely be between 4 PM and 7 PM, and the strongest updrafts would have a good chance to produce localized damaging downbursts...especially with any downdrafts falling into the very hot airmass. If storms develop, would also expect this activity to mainly be confined to areas east of Concordia and west of Topeka. The weather pattern is essentially stagnant locally, and expect similar conditions tonight into Monday as what occurred Sat night into today. A low level jet overnight will focus most of its lift north of the area but may support a few non-severe storms in northern KS after midnight through around sunrise. There is a small chance that this activity could persist into the day on Monday, but expect a gradual decrease in coverage during the morning (assuming storms are ongoing at sunrise). The front will then remain located in the vicinity of far northern Kansas and may provide another weak focus for late afternoon storms on Monday. Temperatures south of the front will be similar to today, although perhaps a degree cooler while dewpoints may hold in the mid-60s east to upper 50s in central KS. The heat advisory will continue through Tuesday for the 8th consecutive day (for much of the area) with heat index values greater than 100. .LONG TERM...(Monday Night through Sunday) Issued at 301 PM CDT SUN AUG 24 2014 By Monday night the front will bisect north central and northeast KS as the strong upper low lifts through southern Canada. Thunderstorms are possible along and north of that front during the overnight hours especially in NE. This front will lift north during the day Tuesday, although progress could be complicated by any outflow boundary moving south into the area. Additional thunderstorms are possible along any potential outflows as well as the front trying to lift northward. Cape during the day could reach 2000 j/kg, and this combined with a deep mixed layer may lead to gusty thunderstorm winds. Organized severe convection will be limited due to the lack of deep layer shear, which remains north of the area. On Tuesday night with the front somewhere near the NE/KS state line elevated storms will develop north of the front overnight on the nose of the low level jet. On Wednesday the upper level trough over the central Rockies slowly progresses eastward while the front stalls out across the northern forecast area. On Wednesday night as the trough ejects the Rockies a decent low level jet develops again focusing another round of nocturnal thunderstorms north of the front. The models now disagree on the exact track of the cut off low as the GFS moves it over the southern plains. The ECMWF is further north tracking the low over the forecast area, therefore leading to a difference in front timing. As opposed to yesterdays thinking the chances for precip could linger into the weekend. Temperatures again are forecast to be hot on Tuesday although this could be complicated by possible convection. The slower frontal passage could mean the southern portion of the forecast area could remain hot on Wednesday. After that the temperatures go back to near normal especially with the possible widespread rain as the upper low tracks nearby. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1223 PM CDT SUN AUG 24 2014 South to southwest winds will gust to 20 kts at times this afternoon. Expect an area of scattered TS to develop somewhere near MHK around 21Z and persist to around 01Z, but with low confidence regarding exact location. Nearby storms have a good chance of producing localized strong winds from variable directions. This activity would have a very small chance of developing toward TOP/FOE as well. Storm chances decrease after 01Z but still possible through the night. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY until 8 PM CDT Monday FOR KSZ010>012-021>024-026- 034>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...Barjenbruch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT SUN AUG 24 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-252015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 311 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HOT CONDITIONS WILL CONTINUE TODAY...WITH THE HEAT INDEX RANGING FROM 100 TO 105 OVER MUCH OF THE AREA. THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY IN DICKINSON...GEARY...AND MORRIS COUNTIES THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS AFTER 3 PM AND INTO TONIGHT. A FEW OF THE STORMS BETWEEN 3 PM AND 9 PM COULD PRODUCE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HOT CONDITIONS WILL PERSIST INTO MONDAY...WITH THE HEAT INDEX RANGING FROM 100 TO 105 IN MUCH OF THE AREA. SIMILAR HEAT INDEX READINGS ARE EXPECTED TUESDAY IN PARTS OF THE AREA AS WELL. THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE MONDAY AND MONDAY NIGHT...FOR THE ENTIRE AREA TUESDAY THROUGH SATURDAY...AND IN MUCH OF EAST CENTRAL KANSAS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SUN AUG 24 2014
KSZ034-242315-
OTTAWA-
543 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...
THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON AND WELLS.
STAY ALERT TO THE WEATHER AND BE READY FOR A SUDDEN WIND GUST IF THE
THUNDERSTORM APPROACHES YOUR LOCATION.
&&
LAT...LON 3925 9755 3914 9737 3908 9737 3895 9753
3895 9778 3896 9780
TIME...MOT...LOC 2242Z 219DEG 28KT 3898 9767The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind caused damage to outbuildings.
Wind damaged a shed and grain bin.
Tree limbs blown down causing power outages in town. Officials also reported roof damage to a cement plant and fence at the baseball field.
Wind gusts estimated.
Tree limbs reported down on the southwest side of Topeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532114, 532115, 532116, 532117, 532118, 532119, 532120, 532121.